I am wondering if B Complex vitamins can cause someone with anxiety and panic disorders to actually get increased symptoms from this? Along with having the anxiety disorders, I am also B12 deficient, so I take a B12 Vitamin every day. I found a new B12 that I wanted to try, but it also has Super B Complex in it. I took it for 4 days and my anxiety and panic levels shot through the roof, and made me have heart palpitations. This did not happen to me when I took the Vitamin B12 alone. I'm wondering if this has anything to do with adding in the B Complex since it didn't start until I added that in? I have not taken the vitamins for 2 days now, and it seems to be getting a little better, but how long will it take for the jitters and stuff to go away now? It feels like my anxiety med is not even working right now, that's how bad it is!
Can Super B Complex cause increased anxiety and panic attacks?
- 21 Jan 2014 by Foxxii
- super b complex, vitamins, anxiety, panic disorder, disorder, symptom
Added 22 Jan 2014:
Just wanted to update quick: As I was searching for the answer to this question on the web last night, I came across this post by someone and copied it. Hopefully it will help some other "unsuspecting" person that suffers from anxiety disorders, that thinks "Oh, it's just a vitamin, it can't hurt."
"Certain vitamins such as B-complex are stimulatory and will cause anxiety and even panic attacks in some people. Minerals such as copper, manganese and others are also stimulatory. Certain herbs such as ginseng and eluthero are also somewhat stimulatory and can cause anxiety. Be careful with supplements, as they are not all benign."
21 Jan 2014
I recently started taking a B complex and noticed it helped my energy level. So for someone who has anxiety I think it may increase it just due to feeling "wired". I find that taking it with a full meal help with the shakiness. Also taking it with lunch instead if dinner helps so I am not so hyper at night and I sleep better. Just my theory.
22 Jan 2014
B12 is essential and not made in the body. Vegetarians need the supplement or they can't make needed proteins for the body. B12 is made in animals we eat. Hence vegetarians for people who restrict their protein, become ill if not careful. Most people get enough vitamins in a well balanced diet. When we are ill we eat poorly and may need a boost. I do find that either the complex or the B12 works for me. I have a problem making sufficient protein and the extra vitamins, but not too much, helps me stay healthier. If there is a boost in energy I sure would love to get it. I was told by my doctor as well to take B12.
21 May 2014
I HAVE experienced EXACTLY this, or think I have. Twice now, a year apart, I started taking a broad spectrum high-potency B-complex on my doctor's advice, due to an apparent mild deficiency (I don't eat meat or cheese but I eat fish and yogurt). Both times, several days after starting the complex (and this last time after only two pills), I experienced ACUTE anxiety in the middle of the night, like nothing I've ever had before (and I've had some anxiety disorders but this was a whole new level). I thought I was going to die - I got up, woke my wife, wandered around, got dressed to go to the hospital, this went on for an hour, and all I could say out loud was just repeating that I didn't feel well at ALL - this most recent time was last night - this was scary to the point that I fear going to sleep tonight. Naturally I stopped taking the vitamins.
Naturally my doc (whom I saw this morning on an emergency basis) could find nothing wrong with me, and hasn't ever heard of a connection between B complex and panic attacks. So I'm searching the web for other accounts. I agree it takes days to feel better. Today I am not panicking, but I can feel it below the surface, and I feel quite unwell - fatigued, dizzy, slightly out of it. The whole thing is a huge shock. I'm still not sure it's the vitamin - but the coincidence is very striking - the more so because I had completely forgotten the first incident (forgotten that I had taken the B vitamins, not forgotten the anxiety attacks) when I had the second - about an hour into the attack last night my wife reminded me that we had suspected the vitamins last time, or at least wondered about them. And it was then I realized, I had taken them again, for the first time in a year, just the previous night. NOT the night I had the attack, but the day before. Very odd. Maybe just a coincidence but... when I feel fully better (have to decide whether to use meds for this, or just wait it out), I may test the vitamin B complex again, just to be 100% sure that's what it is. Can't emphasize enough how bad this attack was.
19 Sep 2014
This same exact thing happened to me when taking B-complex or even just vitamin B12 on its own. I was once at the grocery store after taking it and I had a full blown panic attack with severe anxiety. I normally don't even have anxiety at all and this was the only thing I took so I knew it was that. I tested it a few other times and also got anxiety so I know it's from the vitamin. I have since researched this online and have read that some people do react like this to vitamin B12. I also have a friend that told me the same happened to him. I don't eat meat, but I do eat fish/seafood, dairy and eggs... however, I don't eat those things on a daily basis so I am not sure if I get enough B12 from them. The only solutions I have found so far is to drink fortified plant milks, eat cereals fortified with vitamins and also a protein shake that has vitamins in it (the brand I take is called Spirutein).
I have even tried taking children's version of vitamins because adult ones have sooooo much in there that it's rediculous. Children's vitamins don't have more than 100% RDA so I thought it would be ok. I was ok for a few days and then started getting weirded out again so I stopped. I will not take vitamins anymore, just foods fortified with them as I dont seem to have a bad reaction to those.
27 Dec 2014
I am so glad someone posted about vitamin b complex giving anxiety. This week I bought vitamin b complex and magnesium thinking it would help my anxiety and that night my anxiety shot through the roof. My anxiety went from mild to bad! I paced the floor that night. I wondered if the vitamins caused it but wasn't sure until I came across this post. I see it bothers alot of people by the posts here. I won't take this ever again!
9 days ago
i do suffer from anxiety symptoms , a couple of years ago i was taking B complex and also a multi vit (effervescent) and was prescribed nasonex for seasonal rhinitis, one afternoon i had an experience that was different to any id had before, almost hallucinating like, everything seemed surreal and bright and my anxiety was through the roof.
i checked the multivit and it contained guarana (stimulant energy boost) i stopped taking all three.
research on the net showed all three products i was using can cause anxiety/panic.
last year i used nasonex again , all day panic feelings , i stopped using it and found , online , that many people even without anxiety symptoms, suffered panic when using this product.
i think that anyone with anxiety should be very careful what they use as it seems we are sensitive to even seemingly small doses of stimulant.
i dont recommend self diagnosis on the net , but information is better coming from other sufferers with first hand experience than textbook doctors in some instances... especially when the textbooks are often produced from big pharmaceutical companys.
i now avoid products with caffeine , only drink decaff etc. i take high dose vit c and a magnesium with zinc... all seems ok.
the only thing anyone can do is try what works for them , we may have similar issues ie anxiety , but different things work or trigger differently in all of us.
2 days 13 hours ago
Yes! It does. I took this for 2 months and had severe anxiety. I'll get right to the point though. It took 3 days before I felt normal again. Just stop taking it and in 3 days you'll feel better. Obviously I'm writing this for future readers as the question is a year or more old. This stupid drug needs a warning label on it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I get super bad panic attacks and I freak out about the side effects, (like I'm going to have a seizure) and I have the dry mouth side effect ...
4 answers • 5 May 2010
... gone through increased panic attacks, anxiety, and burning sensations. Right now I have increased tremors in my body and brain. Sometimes it ...
4 answers • 22 Apr 2012
I started having anxiety and panic attacks to the point I though I was losing my mind. Have had numerous test and it comes down to anxiety and panic ...
2 answers • 6 Jun 2013
My 14yr old son is on citalopram (just increased to 40mg) for panic disorder. His doctor has just prescribed 0.5mg risperidone twice a day to boost ...
3 answers • 26 Sep 2013